Illinois, 2015Flash Flooding and Damaging Winds in Illinois, July 11 to 12, 2015
July 11 to 12, 2015 · NWS LSX · 4 events in 3 counties and zones
Several rounds of heavy rain fell over northeast Missouri and west central Illinois from the afternoon hours of July 11th through the early morning hours of July 12th. There were numerous reports of flash flooding as well as two deaths, one from flash flooding and one from a fallen tree.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain fell over northeast Missouri and west central Illinois from the afternoon hours of July 11th through the early morning hours of July 12th. There were numerous reports of flash flooding as well as two deaths, one from flash flooding and one from a fallen tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 10:55 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 11, 10:55 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CDT SAT JUL 11 2015
.SHORT TERM: (THROUGH LATE THIS AFTERNOON)
ISSUED AT 330 AM CDT SAT JUL 11 2015
CLUSTER OF ELEVATED THUNDERSTORMS EXTENDING FROM SOUTHEAST IA INTO
NORTH CENTRAL MO ARE OCCURING IN ASSOCIATION WITH GOOD MOISTURE
CONVERGENCE ASSOCIATED WITH THE SOUTHWESTERLY LLJ. BOTH THE
DETERMINISTIC AND CAMS ARE IN RELATIVELY GOOD AGREEMENT SPREADING
THIS ACTIVITY EASTWARD THIS MORNING IN CONJUCTION WITH THE STEERING
FLOW ALOFT AND GRADUALLY VEERING LLJ. THERE IS SOME QUESTION ON
THE SOUTHERN EXTENT OF ANY STORM POTENTIAL. GIVEN THE CURRENT MID
CLOUD EXTENT AND VEERING LLJ, I THINK THE POTENTIAL FOR ISOLATED-
WIDELY SCATTERED STORMS EXISTS THIS MORNING AT LEAST DOWN TO THE
I-70 CORRIDOR WHICH IS JUST NORTH OF THE LIFTING WARM FRONT. IN
THE WAKE OF THE CLOUDS, CONVECTION AND LIFTING WARM FRONT, WARMING
LOW AND MID LEVELS SHOULD RESULT IN MUCH WARMER TEMPERATURES TODAY
AND MORE SEASONABLE FOR THIS TIME IN JULY.
GLASS
.LONG TERM: (TONIGHT THROUGH FRIDAY)
ISSUED AT 330 AM CDT SAT JUL 11 2015
THERE ARE LOTS OF QUESTIONS AND FORECAST CAVEATS TONIGHT INTO
TUESDAY. THE GENERAL PATTERN OF AN EXPANSIVE UPPER HIGH ANCHORED
ACROSS THE SOUTHERN PLAINS AND OUR LOCATION ON THE PERIPHERAL
NORTHWEST FLOW ALOFT POINTS TO BOTH BIG HEAT AND HUMIDITY AND
POTENTIAL THUNDERSTORM CHANCES. TO THIS END THE MODELS ARE QUITE
VARIED ON THE STRENGTH OF LOW-MID LEVEL WARMING AND EASTERN EDGE
OF THE STRONGER CAPPING AND PLACEMENT OF QPF. THE ECMWF SEEMS MOST
AGRESSIVE WITH THE EXTENT OF QPF INTO OUR CWA DURING MOST OF THE
FORECAST PERIODS. THE GENERAL THOUGHT IS THIS THAT THE VEERING
SOUTHWESTERLY LLJ AND ONLY MODERATELY WARM MID LEVEL TEMPS
TONIGHT ARE SUFFICIENT TO MERIT THUNDERSTORM CHANCES TONIGHT INTO
EARLY SUNDAY MORNING ACROSS PRIMARILY NORTHERN MO INTO CENTRAL IL.
BY SUNDAY AFTERNOON, STRONG WARMING IN THE LOW-MID LEVELS SHOULD
RESULT IN A FORMIDABLE CAP TO SURFACE BASED CONVECTION. A
RELATIVELY HOT AFTERNOON IS ON TAP WITH HIGHS IN THE 90S AND
AFTERNOON HEAT INDICES OF 100-103. THESE HI VALUES ARE LARGELY
BASED ON THE BELIEF THE MODELS ARE A BIT AGRESSIVE IN THE
MAGNITUDE OF THE SURFACE DEW POINTS. IF THE TDS ARE HIGHER THEN
WE MIGHT HAVE SOME 105 HIS. SUNDAY NIGHT INTO EARLY MONDAY A SHORT
WAVE TROF DIGGING FROM THE UPPER MS INTO THE LOWER GREAT LAKES
SHOULD LEAD TO HEIGHT FALLS ALOFT AND COOLING AND WESTWARD RETREAT
OF THE EDGE OF CAPPING, ALLOWING FOR A THREAT OF THUNDERSTORMS
PRIMARILY FOCUSED FROM FAR EASTERN MO INTO IL. THIS COULD BE A
COMBINATION OF SOUTHEAST MOVING CONVECTIVE COMPLEXES/CLUSTERS AND
NEW DEVELOPMENT.
MONDAY LOOKS TO BE THE HOTTEST DAY OVER THE NEXT 3 WITH CONTINUED
WARMING OF THE LOW-MID LEVELS - H85 TEMPS AOA +24 DEGC AND H7
TEMPS OF +12 TO +14 DEGC BY 00Z TUES. THIS LOOKS LIKE A DAY THAT
A HEAT ADVISORY WILL PROBABLY BE NEEDED PROVIDED THE OVERNIGHT
CONVECTION FROM SUNDAY SOMEHOW DOESN'T HAMPER IT. HEAT INDICES IN
MANY LOCATIONS SHOULD BE 105+. I DON'T ANTICIPATE MUCH CONVECTION
BEYOND THE MORNING RESIDUAL AND THE AFTERNOON CAP SHOULD BECOME
STOUT. MONDAY NIGHT HOWEVER IT APPEARS THAT A SIGNIFICANT SEVERE
WEATHER EVENT COULD DEVELOP WITH ANOTHER SHORT WAVE TROF DIGGING
FROM THE UPPER MS VALLEY INTO THE LOWER GREAT LAKES AND OH VALLEY
PROVIDING FORCING AND WEAKENING THE CAP. STRONG INSTABILITY WILL
BE IN PLACE AND DEEP LAYER SHEAR IS RATHER STOUT AT 35-40 KTS. ALL
THE PARAMETERS ARE SUGGESTIVE OF A POTENTIAL DERECHO SWEEPING FROM
EASTERN IA/NORTHWEST IL SOUTHEASTWARD AND IMPACTING FAR EASTERN MO
INTO IL.
A FRONTAL BOUNDARY FINALLY SINKS INTO THE AREA TUESDAY AND THEN
WAVERS NORTH AND SOUTH DURING THE WEEK RESULTING IN PROLONGED
THUNDERSTORM CHANCES IN THE VICINITY OF THE BOUNDARY AND
SEASONABLY HOT TEMPERATURES TO THE SOUTH OF IT.
GLASS
&&
.AVIATION: (FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1120 AM CDT SAT JUL 11 2015
A WARM FRONT EXTENDS FROM NEAR IRK SOUTHEAST THROUGH THE ST LOUIS
METRO AREA. CONVECTION WILL CONTINUE TO DEVELOP ALONG AND NORTH OF
THIS FRONT THIS AFTERNOON AND TONIGHT IMPACTING UIN AT TIMES. IT
IS ALSO POSSIBLE THAT CONVECTION WILL MAKE IT AS FAR SOUTH AS THE
ST LOUIS METRO AREA. FOR NOW WILL JUST INCLUDE VCTS IN UIN OR A
TEMPO GROUP FOR TSRA AND LEAVE THE OTHER TAFS DRY. THIS FRONT
SHOULD SHIFT NORTH NORTHEAST OF THE AREA SUNDAY MORNING.
PREVAILING VFR CONDITIONS EXPECTED THROUGH THE PERIOD OUTSIDE OF
THE SHOWERS/STORMS. MAINLY S-SWLY SURFACE WINDS THIS PERIOD.
SPECIFICS FOR KSTL: COULD NOT RULE OUT CONVECTION MAKING IT AS
FAR SOUTH AS STL TONIGHT, BUT FOR NOW WILL KEEP THE STL TAF VFR
AND DRY THROUGH THE PERIOD WITH JUST SCATTERED DIURNAL CUMULUS
CLOUDS ALONG WITH SOME MID-HIGH LEVEL CLOUDINESS. SELY SURFACE
WIND WILL VEER AROUND TO A S-SWLY DIRECTION THIS AFTERNOON, THEN
BECOME MORE DUE SWLY LATE TONIGHT.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 11, 4:34 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
534 AM CDT SAT JUL 11 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
534 AM CDT SAT JUL 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS...PRIMARILY ALONG AND NORTH OF
INTERSTATE 70. AN ISOLATED STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE.
MAJOR FLOODING WILL CONTINUE ON ALL POINTS ALONG THE ILLINOIS
RIVER FROM LA GRANGE TO THE CONFLUENCE OF THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS FOR MUCH OF THE AREA SUNDAY
THROUGH MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS ON SUNDAY NIGHT AND AGAIN
MONDAY AFTERNOON AND MONDAY NIGHT.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE AREA
TUESDAY THROUGH FRIDAY.
HEAT INDICES MAY REACH DANGEROUS LEVELS OF 105 DEGREES AND GREATER
ON MONDAY AFTERNOON.
MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER INTO EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GLASS
In the hours before
Special weather statement, Jul 11, 11:47 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT SAT JUL 11 2015
ILZ095-096-111830-
BROWN IL-ADAMS IL-
1247 PM CDT SAT JUL 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND BROWN COUNTIES UNTIL
130 PM CDT...
AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MENDON...MOVING EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
QUINCY...MOUNT STERLING...CAMP POINT...MENDON...CLAYTON...GOLDEN...
BUCKHORN...URSA...LIBERTY...VERSAILLES...LORAINE...WOODVILLE...
COATSBURG...MOUND STATION...COLUMBUS...RIPLEY...LA PRAIRIE...
KELLERVILLE...FOWLER AND CHATTON.
THIS INCLUDES INTERSTATE 172 BETWEEN EXITS 14 AND 19.
THIS WARNING ALSO INCLUDES SILOAM SPRINGS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4019 9091 4011 9091 4010 9070 4009 9070
4008 9067 4005 9068 4003 9061 3990 9056
3988 9058 3985 9058 3992 9142 3995 9144
4014 9143 4020 9128
TIME...MOT...LOC 1746Z 268DEG 30KT 4002 9134
GKSThunderstorm Wind, Adams
- When
- July 11, 12:15 PM CST
- Where
- Adams County, 1.54 mi E of Coatsburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.026, -91.121
Thunderstorm winds rolled an unoccupied fifth wheel trailer at Cedar Lakes Campground twice before it landed next to some trees. Also, several large tree limb at the campground where blown down and one large tree was uprooted.
Thunderstorm Wind, Macoupin
- When
- July 11, 2:57 PM CST to 3:01 PM CST
- Where
- Macoupin County, 3 mi E of Scottville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.478, -90.044
Thunderstorm winds blew down several power lines onto Modesto-Scottville Road.
Flash Flood, Adams
- When
- July 11, 8:30 PM CST to July 12, 2:49 AM CST
- Where
- Adams County, 5.5 mi ENE of La Prairie to 2.52 mi ESE of Beverly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -90.910
Up to five inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded including U.S. Highway 24 between Coatsburg and Paloma, the underpass on Illinois Route 94 south of Golden, and up to a foot of water over Illinois Route 61 between Loraine and Golden. In Fall Creek, some homes were flooded and evacuations took place. Several roads were washed out including Columbus Road, about a tenth of a mile west of intersection with North 72nd Street, where Little Mill Creek flows under it. The washout was at least 12 feet deep and 30 feet wide.
Flash Flood, Brown
- When
- July 11, 8:45 PM CST to July 12, 2:49 AM CST
- Where
- Brown County, 3.24 mi WNW of Damon to 3.65 mi WNW of Benville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.095, -90.888
Up to four inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded. Also, in Mount Sterling, 10 residents of an apartment building had to be evacuated due to flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Missouri, July 11 to 12, 20152 deaths · 3 events
- Rip Current in Puerto Rico, July 11, 20151 death · 1 event
- Coastal Flood in Guam, July 11 to 14, 2015$1.0 million · 1 event
- Tornado and Flash Flooding in Illinois, July 11 to 12, 2015$319,000 · EF0 · 11 events
- Flash Flood and Hail in New Mexico, July 11, 2015$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Florida, July 11, 2015$3,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 11, 2015$3,000 · 1.75 in hail · 7 events
- Tornado and Hail in North Dakota, July 11 to 12, 2015EF0 · 7 events
- Flash Flooding and Damaging Winds in Illinois, July 11, 201561 kt wind · 5 events
- Flooding and Heavy Rain in Virginia, July 11, 20154 events
- Flooding and Heavy Rain in North Carolina, July 11, 20154 events
- Hail and Damaging Winds in Florida, July 11, 2015$2,000 · 51 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599777, 599378, 599389, 599455.